logo
    • 31 May 2017
    The depressing thing about anti-depressants.

    The depressing thing about anti-depressants.

    It is well known that over recent years there has been a significant increase in the numbers of people being prescribed antidepressants by their GP. It is clear that many people find benefits in using these medications. However, whatever the reasons that lie behind the increase in their use, or indeed the assistance they can bring, there are other questions which trouble many people who take these anti-depressants (they are often called SSRI's, although there are a number of different kinds of anti-depressants with a range of different names. 

    How long should I continue taking them, and how do I manage to come off them? 

    These are not simple questions - there is not very much guidance on how long to continue taking them (some people are advised to stay on them for life!) and information about reducing and coming off them is not published in the main pharmaceutical guide! Of course, pharmaceutical companies have a direct interest in people continuing to use their products, and so it is often the case that people are left to find out for themselves how to reduce or eliminate their tablets. It has been well documented that this causes problems in its own right and many people end up going back onto the tablets because they experience further symptoms, which are actually a side effect of stopping the very tablets they took to stop the depression! 

    The counsellors and psychotherapists at Oxford Street therapy centre have experience of working with people who use such medications and are able to offer support and advice on ways to achieve your goals and to reduce or eliminate your need for medication. 

    Dr Phil Anthony

    Senior lecturer; Psychotherapist.